Advertisement

Apgar score calculator

Add the five Apgar observations at one assessment time to obtain the newborn score from 0 to 10, with the original component breakdown.

Calculator

Apgar score (out of 10)
0
Recorded observations
ComponentPoints
pulse0.000
breathing0.000
tone0.000
reflex0.000
colour0.000

Advertisement

How this calculator works

Apgar assigns 0, 1 or 2 points to five observations of a newborn at a single time. Sum all five observations; do not mix findings from different minutes. The 1953 paper introduced assessment at 60 seconds. Current AAP guidance records at 1 and 5 minutes and repeats when indicated. Resuscitation starts when needed and must not wait for a score. Scores during resuscitation are not equivalent to scores in a spontaneously breathing infant. The result is an estimate for information only and is not medical advice.

Formula

Apgar = heart-rate points + respiratory-effort points + muscle-tone points + reflex-response points + colour points. Each component contributes 0 to 2; total 0 to 10.

Worked example

A newborn with component scores 2, 2, 2, 2 and 1 has an Apgar score of 9. Scores of 1, 1, 1, 1 and 0 total 4.

Advertisement

Frequently asked questions

Can the score diagnose birth asphyxia?

No. Apgar alone cannot establish asphyxia or predict an individual child's neurological outcome.

Should treatment wait for this result?

No. Resuscitation and immediate assessment take priority. The score documents condition and response to care.

Are 1-minute and 5-minute scores added?

No. Calculate and document each assessment separately, including any resuscitative support.

Sources

Advertisement